Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 121, NWS Sioux Falls, SD

July 9, 2009Aurora County, Brule County, Jerauld County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 9, 2009, 4:13 AM CDT for Aurora County, Brule County, Jerauld County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2009, 4:13 AM CDT (09:13 UTC)
Expired
Jul 9, 2009, 4:45 AM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Aurora County, SD, Brule County, SD, Jerauld County, SD

The radar

The Sioux Falls radar (KFSD), 151 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 4:30 AM CDTHAIL 1.2512 N White Lake, SDQUARTER TO HALF DOLLAR HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 9:58 PM CDTSevere Thunderstorm WatchSPC7 hr
Jul 9, 3:41 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 090913
SVRFSD
SDC003-015-073-090945-
/O.NEW.KFSD.SV.W.0121.090709T0913Z-090709T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 AM CDT THU JUL 9 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  NORTHERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 445 AM CDT

* AT 411 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
  LOCATED 24 MILES NORTHWEST OF PLANKINTON...OR 26 MILES EAST OF
  CHAMBERLAIN...AND WAS MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLANKINTON AROUND 445 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
THURSDAY MORNING FOR SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1000 AM CDT THURSDAY MORNING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4393 9833 4362 9833 4380 9891 4399 9894
TIME...MOT...LOC 0913Z 297DEG 32KT 4394 9881

$$
SCHUMACHER
1 follow-up statement
000 
WWUS53 KFSD 090922
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 AM CDT THU JUL 9 2009

SDC003-015-073-090945-
/O.CON.KFSD.SV.W.0121.000000T0000Z-090709T0945Z/
JERAULD SD-AURORA SD-BRULE SD-
422 AM CDT THU JUL 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR NORTHEASTERN BRULE...NORTHERN AURORA AND SOUTHWESTERN JERAULD
COUNTIES...

AT 421 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE GOLF
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM
WAS LOCATED 18 MILES NORTHWEST OF PLANKINTON...OR 30 MILES EAST OF
CHAMBERLAIN...MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLANKINTON AROUND 440 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
THURSDAY MORNING FOR SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1000 AM CDT THURSDAY MORNING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4393 9833 4362 9833 4380 9891 4399 9894
TIME...MOT...LOC 0922Z 297DEG 32KT 4390 9871

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:15 AM CDT, 58 minutes earlier.

Area forecast discussion, Jul 9, 3:15 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 AM CDT THU JUL 9 2009

.DISCUSSION...
THUNDERSTORMS TO CONTINUE TO PUSH ACROSS THE AREA EARLY THIS
MORNING. THUNDERSTORMS CURRENTLY ALONG I29 ASSOCIATED WITH AN
ELEVATED WARM FRONT ARE MOVING INTO SLIGHTLY MORE STABLE AIR...SUCH
THAT A GENERAL WEAKENING WILL CONTINUE. SEVERE THREAT WITH THESE
STORMS IS MINIMAL. BETTER CHANCE FOR SEVERE THUNDERSTORMS WITH THOSE
THAT ARE CURRENTLY TIED TO THE COLD FRONT IN CENTRAL SD. IF STORMS
BECOME REMOVED FROM THE BNDRY...SEVERE THREAT WILL DIMINISH
SIGNIFICANTLY...OTHERWISE 60 MPH WINDS AND QUARTER SIZE HAIL ARE
LIKELY INTO THE JAMES VALLEY.

ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND THIS EVENING. SFC FRONT TO CHECK UP ACROSS SE SD THIS MORNING
AND REMAIN NEARLY STATIONARY THIS AFTERNOON. PROVIDED STORMS DO NOT
BACK BUILD DOWN THE FRONT THROUGHOUT THE DAY...AND STRATUS CLEARS
SOME IN THE AFTERNOON...THUNDERSTORMS SHOULD POP NEAR THE SFC BNDRY
LATE IN THE DAY. MAIN CHANCES FOR THUNDERSTORMS WILL BE ALONG AND E
OF A LINE FROM BROOKINGS TO YANKTON. INITIAL DEVELOPMENT OF
CONVECTION POINTS TO DISCRETE SUPERCELLS CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND TORNADOES. ML CAPES OF AROUND 2500 J/KG
AND 0-6 KM SHEAR OF 50KTS SUPPORTS ROTATING UPDRAFTS...AND IS THERE
IS ENOUGH LOW LEVEL SHEAR...ESPECIALLY NEAR THE BNDRY THAT TORNADOES
ARE A POSSIBILITY. WILL ALSO HAVE TO WATCH THE POTENTIAL FOR
FLOODING...MAINLY OVER FAR SE SD AND NW IA...WHERE RECENT RAINS HAVE
SATURATED THE SOIL. THIS IS ALSO THE MOST FAVORABLE AREA FOR HEAVY
RAINS THIS EVENING WITH PRECIPITABLE WATER 1.5-2 INCHES. PLUS COULD
SEE CONTINUED REDEVELOPMENT OF THUNDERSTORMS ALONG THE 850 THERMAL
GRADIENT LATE INTO THE EVENING...AND POTENTIALLY THROUGH THE NIGHT.
NO FLASH FLOOD WATCH TO BE ISSUED AT THIS TIME...BUT MAY BE
SOMETHING FOR LATER SHIFTS TO CONSIDER.

INCREASED POPS FOR LATE THU TONIGHT INTO FRI AS THERE COULD BE
ANOTHER ROUND OF THUNDERSTORMS DEVELOP ALONG THE MIDLEVEL BNDRY AS
TROPICAL ENERGY RIDES OVER THE BNDRY. MAIN CHANCES APPEAR TO BE
ALONG AND SOUTH OF I90. CHANCES FOR PRECIPITATION SHOULD END FROM W
TO E FRI INTO FRI EVENING AS HIGH PRESSURE BUILDS INTO THE AREA AND
A COLD FRONT DRIVES S INTO SRN NE AND IA. DRY THROUGH THE

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA EARLY THIS
MORNING...BUT COVERAGE TO DECREASE AND MAINLY BE CONFINED TO SW MN
LATER THIS MORNING. A COLD FRONT OVER CNTRL SD EARLY THIS MORNING TO
BECOME STATIONARY OVER ERN SD LATE THIS MORNING. MORE THUNDERSTORMS
MAY DEVELOP ALONG THE STATIONARY FRONT THIS AFTERNOON...AND MOVE
INTO NW THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
WITH THESE STORMS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

97
Hazardous weather outlook, Jul 8, 12:20 PM CDT, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 PM CDT WED JUL 08 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1220 PM CDT WED JUL 08 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL DEVELOP OVER WESTERN NORTH DAKOTA LATE THIS
AFTERNOON. THESE STORMS WILL MOVE EAST ACROSS NORTH DAKOTA AND
BUILD SOUTHWARD INTO NORTH CENTRAL SOUTH DAKOTA DURING THE
EVENING HOURS. STORMS WILL CONGEAL INTO A COMPLEX OF
THUNDERSTORMS...WHICH IS EXPECTED TO MOVE ACROSS NORTHEAST AND
EAST CENTRAL SOUTH DAKOTA AFTER MIDNIGHT...AND INTO SOUTHWEST
MINNESOTA THURSDAY MORNING. THIS COMPLEX OF THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING VERY STRONG DAMAGING WINDS IN EXCESS OF 70
MPH AND HAIL TO THE SIZE OF HALF DOLLARS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ALONG AND EAST OF INTERSTATE
29 THURSDAY AFTERNOON AND EVENING AS A COLD FRONT PUSHES ACROSS
THE AREA. SOME THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE
HAIL...DAMAGING WINDS...AS WELL AS ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ALONG AND NORTH OF HIGHWAY 14
EARLY THURSDAY MORNING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 9, 3:30 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HAIL             2 NNW DOLTON            43.51N 97.39W
07/09/2009  E0.88 INCH       MCCOOK             SD   TRAINED SPOTTER

            VARIETY OF HAIL SIZES, BUT BIGGEST WAS NICKEL SIZED. LOTS
            OF THUNDER, LIGHTNING, AND WINDS UP TO 45 MPH. PLENTY OF
            LEAVES STRIPPED FROM TREES, BUT NO BRANCHES DOWN. QUICK
            HEAVY RAIN.

0249 AM     HAIL             8 NE GREGORY            43.29N 99.30W
07/09/2009  E0.88 INCH       GREGORY            SD   TRAINED SPOTTER

            0.50 INCH OF RAIN IN LESS THAN A HALF HOUR, WINDS UP TO
            40 MPH, AND NICKEL SIZED HAIL. NOT TOO BAD OF A STORM,
            BUT IT HAD A VERY TALL TOP.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:47 PM CDTSevere Thunderstorm WarningFSDBrule43 min
Jul 9, 1:37 AM CDTSevere Thunderstorm WarningFSDHanson, McCook38 min
Jul 9, 2:12 AM CDTSevere Thunderstorm WarningFSDHutchinson, McCook, Minnehaha, Turner48 min
Jul 9, 2:46 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory33 min
Jul 9, 3:10 AM CDTSevere Thunderstorm WarningFSDBeadle65 min
Jul 9, 3:52 AM CDTSevere Thunderstorm WarningFSDJerauld38 min
Jul 9, 4:29 AM CDTSevere Thunderstorm WarningFSDJerauld31 min
Jul 9, 4:35 AM CDTSevere Thunderstorm WarningFSDAurora40 min
Jul 9, 4:45 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Hanson, Sanborn45 min
Jul 9, 5:02 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, Miner, Sanborn43 min
Jul 9, 5:10 AM CDTSevere Thunderstorm WarningFSDAurora, Charles Mix, Douglas, Hutchinson35 min
Jul 9, 5:22 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson, Lake, McCook, Miner38 min
Jul 9, 5:26 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson34 min
Jul 9, 5:43 AM CDTSevere Thunderstorm WarningFSDBon Homme, Douglas, Hutchinson, Yankton47 min
Jul 9, 5:55 AM CDTSevere Thunderstorm WarningFSDClay, Hanson, Hutchinson, Lincoln, McCook, Minnehaha and 2 more34 min
Jul 9, 6:23 AM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton52 min
Jul 9, 7:12 AM CDTSevere Thunderstorm WarningFSDClay, Yankton33 min
Jul 9, 7:25 AM CDTSevere Thunderstorm WarningFSDClay35 min
Jul 9, 8:03 AM CDTSevere Thunderstorm WarningFSDUnion42 min
Jul 9, 8:29 AM CDTSevere Thunderstorm WarningFSDUnion61 min
Jul 9, 10:50 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union25 min
Jul 9, 11:14 AM CDTSevere Thunderstorm WarningFSDLincoln, Union31 min
Jul 9, 12:07 PM CDTFlash Flood WatchFSDBon Homme, Brookings, Clay, Hutchinson, Lake, Lincoln and 6 more21 hr
Jul 9, 2:02 PM CDTSevere Thunderstorm WarningFSDLincoln, Union28 min
Jul 9, 2:28 PM CDTFlash Flood WarningFSDClay, Union, Yankton93 min
Jul 9, 2:28 PM CDTSevere Thunderstorm WarningFSDClay, Union, Yankton32 min
Jul 9, 2:48 PM CDTSevere Thunderstorm WarningFSDClay, Union27 min
Jul 9, 3:15 PM CDTSevere Thunderstorm WarningFSDUnion30 min
Jul 9, 3:24 PM CDTFlash Flood WarningFSDUnion85 min
Jul 9, 6:48 PM CDTSevere Thunderstorm WarningFSDLincoln42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.